Illinois, 2008

Tornadoes and Hail in Illinois, June 4, 2008

June 4, 2008 · NWS ILX · 6 events in 3 counties and zones

Scattered thunderstorms developed during the evening hours of the 4th. Two weak tornadoes developed from a couple of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed during the evening hours of the 4th. Two weak tornadoes developed from a couple of these storms. One of the storms also produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 5:36 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 4, 5:36 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
636 PM CDT WED JUN 4 2008

.DISCUSSION...
ISSUED 352 PM CDT WED JUN 4 2008

SHORT TERM...THIS WILL BE A VERY BRIEF DISCUSSION SINCE FORECAST
DUTIES WERE INHERITED THIS AFTERNOON BY THE CHICAGO OFFICE DUE TO
COMMUNICATIONS FAILURES AFFECTING THE LINCOLN OFFICE. MOST OF THE
TIME HAS BEEN SPENT CATCHING UP.

SURFACE BOUNDARY STRETCHING ACROSS NORTHERN ILLINOIS HAS CONTINUED
TO SERVE AS A FOCUS FOR CONVECTION. STORMS THIS AFTERNOON HAVE
MOVED EAST OF THE AREA FOR THE TIME BEING...THOUGH ADDITIONAL
DEVELOPMENT IS POSSIBLE THIS EVENING. FLASH FLOOD WATCH WILL COVER
ANY ADDITIONAL RAINFALL IN AREAS THAT HAVE ALREADY RECEIVED TOO
MUCH.  THIS BOUNDARY CONTINUES TO PUSH NORTH TOMORROW AS A SURFACE
LOW MOVES INTO NEBRASKA. PRECIP CHANCES DECREASE BUT TEMPERATURES
AND HUMIDITY WILL BE ON THE RISE AS THE BOUNDARY MOVES OUT OF THE
AREA. FRIDAY MIGHT NOT FEEL QUITE AS WARM BUT WINDS WILL PICK UP
QUITE A BIT.

LONG TERM...CLOSELY FOLLOWED HPC GUIDANCE.

LENNING

&&

.AVIATION...
ISSUED 636 PM CDT WED JUN 4 2008

A WARM FRONT HAS LIFTED INTO NORTHERN ILLINOIS EARLY THIS EVENING.
THIS FRONT WILL BE THE PRIMARY FOCUS FOR SHOWERS/STORMS TONIGHT.
HOWEVER...A FEW HOURS OF PRECIPITATION ARE POSSIBLE TO THE SOUTH
OF THE WARM FRONT THIS EVENING...ESPECIALLY ACROSS KPIA/KBMI/KCMI
TERMINALS. OTHERWISE...VFR CONDITIONS WILL BE PREDOMINANT THROUGH
THE 00Z TAF PERIOD.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR ILZ027-029-
031-036>038-040>057-061.

&&
Hazardous weather outlook, Jun 4, 3:20 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT WED JUN 4 2008

ILZ027-029-031-036>038-040>057-061-051215-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-WOODFORD-
420 PM CDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. HEAVY RAIN MAY CAUSE FLASH FLOODING...
ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ028-030-051215-
MARSHALL-STARK-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ062-063-066>068-071>073-051215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT
SLOWLY LIFTS THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

In the hours before

Local storm report, Jun 4, 1:02 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             EFFINGHAM               39.12N 88.55W
06/04/2008  M1.00 INCH       EFFINGHAM          IL   NWS EMPLOYEE

&&

CMOTT
Local storm report, Jun 4, 1:59 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
259 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             TOLEDO                  39.27N 88.24W
06/04/2008  E1.00 INCH       CUMBERLAND         IL   LAW ENFORCEMENT

            FROM COUNTY SHERIFF

&&
Local storm report, Jun 4, 4:27 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
ISSUED BY NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            ARGENTA                 39.99N 88.82W
06/04/2008                   MACON              IL   EMERGENCY MNGR

            150 TO 200 BASEMENTS FLOODED. 20 HOMES WITH LIVING
            QUARTERS FLOODED. RED CROSS SHELTER SET UP AT ARGENTA
            H.S.

0500 PM     FLOOD            LINCOLN                 40.15N 89.37W
06/04/2008                   LOGAN              IL   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED ACROSS THE CO.

0500 PM     FLOOD            LAWNDALE                40.22N 89.28W
06/04/2008                   LOGAN              IL   EMERGENCY MNGR

            6 TO 10 HOMES THREATENED BY WATERS OF SALT CR.

&&
Local storm report, Jun 4, 6:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     3 W ST. FRANCISVILLE    38.59N 87.70W
06/04/2008  M64 MPH          LAWRENCE           IL   AWOS

            AT MOUNT CARMEL AIRPORT

0231 PM     TSTM WND DMG     2 W ST. FRANCISVILLE    38.59N 87.68W
06/04/2008                   LAWRENCE           IL   MESONET

            SEVERAL DOWNED TREES AND LARGE LIMBS ALONG HIGHWAY 1.
            SWOP REPORT.

&&

GEELHART

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail. Local standard time, as filed.

Hail, Tazewell

When
June 4, 6:35 PM CST
Where
Tazewell County, Washington
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.700, -89.400

Hail, McLean

When
June 4, 7:15 PM CST
Where
McLean County, 4.42 mi WNW of Carlock
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.600, -89.210

Tornado, Tazewell

When
June 4, 7:18 PM CST to 7:23 PM CST
Where
Tazewell County, 2.62 mi NE of Mackinaw to 3.28 mi NNW of Lilly
Rating
EF0
Path length
1.5 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
40.561, -89.322

A tornado touched down in open fields. No damage was reported.

Tornado, Tazewell

When
June 4, 7:24 PM CST to 7:30 PM CST
Where
Tazewell County, 1.83 mi N of Lilly to 3.35 mi N of Lilly
Rating
EF0
Path length
1.75 mi
Path width
150 yd
Continued into
McLean, Il (ILX)
Reported by
Trained Spotter
Coordinates
40.556, -89.286

A tornado touched down in open fields. No damage was reported. The tornado continued into McLean County.

Tornado, McLean

When
June 4, 7:30 PM CST to 7:39 PM CST
Where
McLean County, 3.87 mi NNW of Woodruff to 3.96 mi WNW of Carlock
Rating
EF0
Path length
3.68 mi
Path width
150 yd
Continued into
Woodford, Il (ILX)
Reported by
Trained Spotter
Coordinates
40.578, -89.269

The tornado continued into McLean County from Tazewell County. No damage was reported as the tornado moved across open fields. The tornado continued into Woodford County.

Tornado, Woodford

When
June 4, 7:39 PM CST to 7:42 PM CST
Where
Woodford County, 1.71 mi S of Congerville to 1.33 mi SSE of Congerville
Rating
EF0
Path length
0.71 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
40.595, -89.203

The tornado continued into Woodford County from McLean County. No damage was reported as the tornado moved across open fields. The tornado lifted 1.5 miles south southeast of Congerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114049, 114048, 114050, 114051, 114052, 114053.